Wyoming, 2023Damaging Winds in Wyoming, July 24, 2023
July 24, 2023 · NWS RIW · 2 events in 2 counties and zones
There were two areas of severe thunderstorms this day. Around Rock Springs, high based thunderstorms moved into an area with an almost 60 degree dew point depression.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were two areas of severe thunderstorms this day. Around Rock Springs, high based thunderstorms moved into an area with an almost 60 degree dew point depression. A maximum wind gust of 62 mph occurred at the Sweetwater County airport. A line of thunderstorms associated with a shortwave also moved into Teton County. A 61 mph wind gust was reported at the Jackson Hole airport. In Wilson, many trees were downed, resulting in the loss of power for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 10:23 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 24, 10:23 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 AM MDT Mon Jul 24 2023
.DISCUSSION...(Today through Sunday)
Issued at 314 AM MDT Mon Jul 24 2023
We still have a couple of light showers and even a stray lightning
strike out there early this morning, but nothing of consequence.
Today does looks somewhat more active than yesterday. Precipitable
water values are about 150 percent higher than this time
yesterday. A shortwave will be crossing the area as well, bring
some added instability. As a result, all areas will have a chance
of showers and storms, although the chance will still be greatest
in and around the mountains. Temperatures will remain hot as well,
with highs in the 90s across the lower elevations East of the
Divide.
Convection should become less widespread on Tuesday as drier air
moves into the area from the west. Most areas will still have a
chance, but for the most we kept POPs in the isolated range. The
best chance looks to be further south and east where deeper
moisture will be found, with decreasing chances as you go north
and west into the drier air. This trend will continue on Wednesday
as well, with gradually decreasing chance of showers and storms
further north where drier air will be found. Temperatures will
remain above normal through Wednesday, with many locations seeing
high temperatures in the 90s.
Thursday and Friday more become more active as well as ridging
gets suppressed somewhat to the south. A bit of a weak moist
conveyor belt mighty set up as well with an upper level moving
into the Pacific Northwest and the ridge to the south, resulting
in some surface southeasterly flow that will bring deeper moisture
back into the area. The result will be precipitable water values
returning to above normal temperatures and a return to a better
chance of showers and thunderstorms. Increased cloud cover should
also knock temperatures down somewhat. Friday looks somewhat
active as well, although less than Thursday as moisture looks less
deep. More uncertainty exists for next weekend, but most models
show ridging building northward again, bringing a return to warmer
and drier conditions.
As for fire weather, some elevated fire weather is possible.
Breezy conditions will be found, especially Tuesday and Wednesday.
Humidity will fall into the teens at times, but single digit
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MDT Mon Jul 24 2023
Upper-level high pressure is over the forecast area today,
extending from Colorado to Montana, with a weak low pressure
system moving from NW Nevada to central MT this afternoon and
evening. Isolated to scattered thunderstorms are expected to
develop in the moist unstable southwest flow this afternoon,
starting over western WY between 19-20Z, then moving eastward
during the afternoon. Thunderstorms are likely to impact all TAF
sites, with gusty outflow winds being the main threat, potentially
over 30-40 kts. Brief heavy rain and small hail is also possible.
Thus, VFR conditions could become MVFR under and around the
stronger storms. Models are showing convection extending through
sunset, and possibly later past 06Z/Tue, though scattered showers
are most likely through 09Z/Tue across northern WY.
With the high pressure moving eastward on Tuesday, more westerly
mid-level flow will move over the area, bringing drier conditions
to northern WY, with continued isolated to scattered thunderstorms
across the southern half of the state. General winds of 15G25KT
are possible in the afternoon at most TAF sites, with higher gusts
across southern WY with the thunderstorms.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 314 AM MDT Mon Jul 24 2023
It will be a similar day to yesterday with above normal temperatures
and locally breezy conditions in the afternoon. Showers and
thunderstorms will be scattered about, mainly in the afternoon and
evening. Relative humidity will fall into the teens at times, but
very low humidity is not expected. Wind should remain light to
moderate except in and around any shower or thunderstorm. Mixing and
smoke dispersal will be generally good to excellent in the
afternoon.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Hattings
AVIATION...McDonald
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 24, 2:35 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
335 AM MDT Mon Jul 24 2023
WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
335 AM MDT Mon Jul 24 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Scattered thunderstorms across the area, mainly in the afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather possible for much of the period with hot
temperatures, breezy conditions and low humidity.
Isolated to widely scattered showers and thunderstorms possible
each afternoon and evening, with the most numerous storms expected
Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 24, 1:16 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT Mon Jul 24 2023
WYZ028-029-242045-
Flaming Gorge-Rock Springs and Green River-
216 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of west central
Sweetwater County through 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green River, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Green River around 220 PM MDT.
Other locations in the path of this storm include Rock Springs.
This includes Interstate 80 between mile markers 80 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4145 10971 4185 10946 4169 10916 4166 10917
4158 10915 4135 10950
TIME...MOT...LOC 2015Z 220DEG 34KT 4148 10951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jul 24, 1:33 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
233 PM MDT Mon Jul 24 2023
WYZ028>030-242100-
Flaming Gorge-East Sweetwater County-Rock Springs and Green River-
233 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Sweetwater
County through 300 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rock Springs, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Superior.
This includes Interstate 80 between mile markers 100 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4127 10905 4141 10940 4181 10914 4166 10864
TIME...MOT...LOC 2033Z 212DEG 21KT 4153 10908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jul 24, 1:41 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
241 PM MDT Mon Jul 24 2023
WYZ027-028-242115-
South Lincoln County-Rock Springs and Green River-
241 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern Lincoln
and west central Sweetwater Counties through 315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Granger around 245 PM MDT.
This includes Interstate 80 between mile markers 58 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4145 11001 4148 11005 4158 11005 4158 11018
4160 11021 4190 10998 4170 10962
TIME...MOT...LOC 2041Z 219DEG 20KT 4160 11003
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
McDonaldThunderstorm Wind, Sweetwater
- When
- July 24, 1:52 PM MST to 1:55 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
A maximum wind gust of 62 mph occurred at the Sweetwater County airport.
Thunderstorm Wind, Teton
- When
- July 24, 9:05 PM MST to 9:35 PM MST
- Where
- Teton County, 3.97 mi W of Wilson to Jackson Arpt
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $250,000
- Reported by
- AWOS
- Coordinates
- 43.504, -110.929
Hundreds of trees were downed in and around Wilson WY. Some trees landed on power lines, resulting in a loss of power for several hours in Wilson. Pictures shared by emergency management showed fallen trees which had damaged homes, businesses, and vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Pennsylvania, July 24, 2023$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124974, 1124973.